Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is Serostim a Possibility For Me???
Mar 20, 2000

Hello,

I had a question about my chances of even able to take Serostim. I will try not to make this too long-winded, but I want to try to give you (hopefully) enough information. I am 36 and have been positive for around 8 years, been on meds since 96. I have cirrhosis of the liver, and also had ITP, for which they took out my spleen. My weight used average around 145-150 lbs. during my 20s, now I am at 125-130 lbs., with my weight even getting down to 109 at one point, last April 99(a month after they gave me a pericentisis due to ascites). I was 150 lbs. before the procedure. I have tried Megace, and but I didn't like what I read and heard about its side effects, so I was switched to Marinol. I am currently taking that, as well as Sustiva, Videx, Zerit, and Zoloft. My current tcells are 351(for the last 6 months), and the viral load has been undetectable(under 50 copies-last six months). My platelets have been pretty good, too, at 350K and holding steady. I have felt a lot better in the last year, but I still have the really a skinny physique - upper arms, legs, everything! I am 5'6", so it doesn't SEEM too, bad - but I can really tell I am the skinniest I ever have been in my life!! I worry that I need to get to 'weigh' on my bones, the doctors want me to gain weight, but I think they would be wary of it because of the cost(I didn't ask about it yet, though). But, I worry how Serostim would effect my liver. Right now, I have not drank ANY alcohol in a couple years, and I can tell by the way I feel that it seems to be getting better. I am also going to see a liver doctor this week, my HIV doctor is sending me to him to check my liver enzymes or something like that. I guess my questions are (1) With the cirrhosis(and other background), would Serostim even be a possibility? (2) What should I ask the liver doctor when I go see him? the HIV doctor? (3) Is there anything else that I could take that I could try if the Serostim isn't an option?

I truly hope you can provide me with your opinion, as I don't know where else I could go to so I can get another source of informational input from a neutral party. It will be very much appreciated! Thank you very much!

Robert

Response from Dr. Dieterich

Dear Robert,

You didn't mention what the cause of the cirrhosis was. If it was alcohol and you are now abstaining that will help. If it is hepatitis, that can and should be treated. Now, as for serostim in cirrhosis, it can be very difficult. Serostim has a tendency to cause one to retain water and if you already have ascites that may make it worse. I think it might be less dangerous to try testosterone and or deca or oxandronlone(less then 20 mg per day). Those will help build muscle. In addition, I would ask your MD to check your serum lactate level, because you may be suffering from mitochondrial toxicity from the d4t and ddi. If your liver is already compromised, mitochondrial toxicity may be making it worse and causing your skinny arms and legs. Good Luck! Douglas T. Dieterich, M.D.


Previous
Scared of Weight Gain -- Meds
Next
GI Problems

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement